Algebraic & Geometric Topology

Skein relations for Milnor's $\mu$-invariants

Michael Polyak

Full-text: Open access

Abstract

The theory of link-homotopy, introduced by Milnor, is an important part of the knot theory, with Milnor’s μ̄–invariants being the basic set of link-homotopy invariants. Skein relations for knot and link invariants played a crucial role in the recent developments of knot theory. However, while skein relations for Alexander and Jones invariants are known for quite a while, a similar treatment of Milnor’s μ̄–invariants was missing. We fill this gap by deducing simple skein relations for link-homotopy μ–invariants of string links.

Article information

Source
Algebr. Geom. Topol., Volume 5, Number 4 (2005), 1471-1479.

Dates
Received: 9 August 2005
Accepted: 20 September 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796485

Digital Object Identifier
doi:10.2140/agt.2005.5.1471

Mathematical Reviews number (MathSciNet)
MR2186105

Zentralblatt MATH identifier
1092.57012

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds

Keywords
string links link homotopy Milnor's $\mu$–invariants skein relations

Citation

Polyak, Michael. Skein relations for Milnor's $\mu$-invariants. Algebr. Geom. Topol. 5 (2005), no. 4, 1471--1479. doi:10.2140/agt.2005.5.1471. https://projecteuclid.org/euclid.agt/1513796485


Export citation

References

  • M Goussarov, M Polyak, O Viro, Finite-type invariants of classical and virtual knots, Topology 39 (2000) 1045–1068
  • N Habegger, X-S Lin, The classification of links up to link-homotopy, J. Amer. Math. Soc. 3 (1990) 389–419
  • J P Levine, The $\overline\mu$-invariants of based links, from: “Differential topology (Siegen, 1987)”, Lecture Notes in Math. 1350, Springer, Berlin (1988) 87–103
  • J Milnor, Link groups, Ann. of Math. (2) 59 (1954) 177–195
  • J Milnor, Isotopy of links, from: “Algebraic geometry and topology, A symposium in honor of S Lefshetz”, Princeton Univ. Press (1957) 280–306
  • M Polyak, On Milnor's triple linking number, C. R. Acad. Sci. Paris Sér. I Math. 325 (1997) 77–82
  • M Polyak, O Viro, Gauss diagram formulas for Vassiliev invariants, Internat. Math. Res. Notices (1994) 445–452